Oregon, 2007

Damaging Wind in Oregon, August 5, 2007

August 5, 2007 · NWS BOI · 1 event in 1 county or zone

A moist upper level wave combined with a 100 knot jet and steep lapse rates for development of severe thunderstorms and gusty winds over Southeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A moist upper level wave combined with a 100 knot jet and steep lapse rates for development of severe thunderstorms and gusty winds over Southeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 5, 1:28 PM PST, 40 minutes earlier.

Area forecast discussion, Aug 5, 1:28 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
328 PM MDT SUN AUG 5 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...A MOIST UPPER LEVEL WAVE
OVER SW IDAHO WILL CONTINUE MOVING NE THIS EVENING. DRY AIR WITH A
STRONG JET ALOFT ARE EXPECTED TO BRING GUSTY WINDS TO EXPOSED
AREAS THROUGH THE EARLY EVENING HOURS. STEEP LAPSE RATES IN ITS
WAKE ASSOCIATED WITH THUNDERSTORMS OVER FAR SE OREGON ARE
EXPECTED TO REMAIN ORGANIZED DUE TO SHEAR UNDER A 100 KT JET 39K
FT JET AND DECENT 300 J/KG OR SO CAPE. LOCAL GUSTS AROUND 50 MPH
EXPECTED THROUGH EVENING WITH STORMS. THIS AREA ALSO IS JUST AHEAD
OF A FILLING LOW ALOFT. ANOTHER UPPER LOW WILL DIG A RATHER DEEP
TROUGH TO OUR W OVER CENTRAL WA TO N CA...AND DEEPEN A SURFACE LOW
OVER SW IDAHO. THIS AREA BECOMES FRONTOGENETIC FOR MONDAY WITH A
WAVY COLD FRONT OVER SW IDAHO MONDAY MORNING.H MOST OF THE
MOISTURE REMAINS W OF THE FRONT FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OVER FAR W AND N ZONES THROUGH MONDAY EVENING.
ENERGY ROUNDING THE BASE OF THE TROUGH NEAR MEDFORD AT 3 PM WILL
LIFT NE ACROSS SW IDAHO MONDAY AFTERNOON TO FOCUS
THUNDERSTORMS...AT LEAST ISOLATED COVERAGE IS EXPECTED THROUGH THE
WEST CENTRAL AND BOISE MOUNTAINS. BROAD SW FLOW REMAINS OVER THE
AREA MONDAY NIGHT AND TUESDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE SHORT TERM.
TEMPERATURES WILL DROP OFF TO NEAR TO BELOW NORMAL NORMAL WITH
HIGHS MOSTLY BELOW NORMAL DUE TO THE TROUGH AND HIGHS NEAR NORMAL
DUE TO CLOUDINESS AT TIMES OVERNIGHT. WINDS WILL BE LIGHT EXCEPT
THIS EVENING AND AGAIN FOR SEVERAL HOURS WITH AND AFTER THE COLD
FRONTAL PASSAGE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...WEDNESDAY AND THURSDAY
CONDITIONS SHOULD BE DRY OVER THE AREA WITH TEMPERATURE WARMING A
BIT. MODELS HAVE SLOWED THE TIMING OF THE UPPER LEVEL TROUGH
MOVING EASTWARD DURING THE LATTER PART OF THE EXTENDED AND ARE NOW
INDICATING THAT THE UPPER LEVEL TROUGH WILL REMAIN ALONG THE WEST
COAST DURING THE PERIOD...WITH MOSTLY DRY SOUTHWESTERLY FLOW
ACROSS THE CWA. SOME MONSOONAL MOISTURE WILL WRAP AROUND THE
STRENGTHENING RIDGE OVER THE CENTRAL U.S....SO HAVE LEFT A SLIGHT
CHANCE FOR THUNDERSTORMS IN THE FORECAST...MAINLY IN THE HIGHER
ELEVATIONS OF SOUTHWEST IDAHO. TEMPS LOOK TO REMAIN ABOVE NORMAL
AS RIDGE OVER CENTRAL U.S. STRENGTHENS.

&&

.AVIATION...VFR CONDITIONS OVER THE AREA THROUGH MONDAY WITH
AREAS OF SMOKE CONTINUE TO FILL MOUNTAIN VALLEYS WITH LOCAL IFR
MAINLY AT NIGHT AND MORNING HOURS. SMOKE DISSIPATES SOME DURING
THE DAY BUT THICKENS AT NIGHT. MID/UPPER LEVEL MOISTURE MOVING NE.
AFTER MIDNIGHT TONIGHT CLOUDS SHOULD CLEAR OUT. APPROACHING UPPER
TROF FROM THE WEST ON MONDAY WILL INCREASE THE CHANCE OF
SHOWERS/THUNDERSTORMS MAINLY OVER THE OREGON PORTION.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR IDZ401-IDZ402-
     IDZ403-IDZ404.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....PF/SL
AVIATION.....PF
Hazardous weather outlook, Aug 5, 9:35 AM PST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
1135 AM MDT SUN AUG 5 2007

IDZ011-013-061745-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
1135 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW AFTERNOON HUMIDITY FOR ZONES 401
THROUGH 404 OR THE PAYETTE AND BOISE NATIONAL FOREST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ012-014>016-028>030-ORZ061>064-061745-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
BAKER COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
1135 AM MDT SUN AUG 5 2007 /1035 AM PDT SUN AUG 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 5, 1:34 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
334 PM MDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     28 SSW FRENCHGLEN       42.47N 119.18W
08/05/2007  M44.00 MPH       HARNEY             OR   MESONET

            FISH FIN RIM RAWS ELEVATION 4900 FEET...THUNDERSTORM
            OUTFLOW WIND GUST.

0246 PM     TSTM WND GST     20 WNW FRENCHGLEN       42.97N 119.25W
08/05/2007  M53.00 MPH       HARNEY             OR   MESONET

            FOSTER FLAT RAWS ELEVATION 5000 FEET...THUNDERSTORM
            OUTFLOW WIND GUST.

&&

VMILLS

The radar

The Elko radar (KLRX), 231 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harney

When
August 5, 2:08 PM PST to 2:10 PM PST
Where
Harney County, 0.51 mi W of Fields
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.270, -118.680

Fields RAWS reported a wind gust to 58 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55114.